Hail, Sherman
- When
- July 17, 3:34 PM CST to 3:35 PM CST
- Where
- Sherman County, Stratford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.420, -102.070
Severe thunderstorms developed during the late afternoon across much of the western sections of the Texas Panhandle producing large hail and damaging winds. Other severe thunderstorms developed across the eastern Texas Panhandle during the early evening hours producing large hail which broke the windows of a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed during the late afternoon across much of the western sections of the Texas Panhandle producing large hail and damaging winds. Other severe thunderstorms developed across the eastern Texas Panhandle during the early evening hours producing large hail which broke the windows of a home. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 235 PM CDT FRI JUL 17 2009 .DISCUSSION... THE MCS THAT TRAVERSED KS THIS MORNING HAS DISSIPATED...WITH ADDITIONAL CONVECTION DEVELOPING UPSTREAM AHEAD OF MID LEVEL SHORTWAVE TROF. ANOTHER AREA OF CONVECTION HAS ALREADY DEVELOPED OVER NORTHEAST NM EARLY THIS AFTERNOON. LOW LEVEL MOISTURE HAS HELD UP SO FAR TODAY AS EAST TO SOUTHEAST WINDS CONTINUE ACROSS THE AREA ON THE SOUTHWEST PERIPHERY OF THE SURFACE RIDGE AXIS NOSING INTO THE SOUTHERN PLAINS IN THE WAKE OF THE OVERNIGHT FROPA. RUC MESOANALYSIS CURRENTLY DEPICTS SBCAPE VALUES OF 1500-2500 J/KG ACROSS MUCH OF THE AREA WITH CIN SLOWLY DECREASING WITH DIURNAL HEATING. DEEP LAYER SHEAR VALUES OF 40-50 KTS ARE ANTICIPATED TO PERSIST THROUGH THIS EVENING...WHICH SHOULD BE SUPPORTIVE OF ORGANIZED SEVERE WX. A FEW DISCRETE CELLS ARE POSSIBLE EARLY ON BEFORE THE CONVECTION CONGEALS INTO AN MCS AND MOVES ACROSS MOST IF NOT ALL OF THE CWA. THE COOLER SURFACE TEMPS MAY LEND TO SOME STORMS BECOMING ELEVATED...ESPECIALLY AS THEY MOVE INTO THE COOLER AIR OVER THE EAST. A WATCH IS ANTICIPATED WITHIN THE NEXT HOUR. HIGH POPS WERE CARRIED FOR THE EVENING HOURS WITH SEVERE WORDING INCLUDED. THE FRONT WILL REMAIN IN THE AREA FOR SATURDAY AND SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN DESPITE A GOOD AMOUNT OF CLOUD COVER AND SLIGHTLY BELOW NORMAL TEMPS. THERE IS SOME MID LEVEL ISENTROPIC ASCENT AND H7-H5 Q VECTOR CONVERGENCE TO ENHANCE THE LIFT ASSOCIATED WITH THE LOW LEVEL BAROCLINIC ZONE. CONFIDENCE IS LOW AS TO WHERE THE BEST FORCING WILL BE LOCATED AS THIS WILL LIKELY BE VERY DEPENDENT ON THE POSITION OF THE VARIOUS OUTFLOW BOUNDARIES AND THE FRONT ITSELF. HOWEVER...THE POTENTIAL FOR SEVERE WX WILL CONTINUE GIVEN INSTABILITY/SHEAR PROGS. GFS MOS TEMPS LOOKED A BIT ON THE COOL SIDE SO I RAISED THESE VALUES BY 4-6 DEGREES ON AVERAGE. ADDITIONAL SHOWER AND THUNDERSTORMS ARE ANTICIPATED FOR SATURDAY NIGHT TAPERING OFF FROM NORTH TO SOUTH BEFORE 12Z. DRY CONDITIONS ARE EXPECTED FOR SUNDAY WITH NORTHWEST FLOW THUNDERSTORMS MOVING INTO THE PANHANDLES DURING THE EVENING HOURS. TEMPERATURES SUNDAY AFTERNOON ARE FORECAST TO RETURN TO NEAR SEASONAL NORMS. SLIGHTLY WARMER CONDITIONS ARE EXPECTED ON MONDAY. MOST AREAS WILL REMAIN DRY DURING THE DAYTIME HOURS...ALTHOUGH LOCATIONS IN THE EXTREME NORTHWEST MAY SEE SOME LATE AFTERNOON THUNDERSTORMS ALONG THE TROF AXIS. AGAIN...NORTHWEST FLOW WILL ALLOW THUNDERSTORMS TO MOVE INTO THE PANHANDLES DURING THE EVENING HOURS. A WEAK COLD FRONT IS FORECAST TO MOVE INTO THE PANHANDLES FOR TUESDAY BUT NO POPS HAVE BEEN INCLUDED FOR NOW. THE EVENING POPS ASSOCIATED WITH THE NORTHWEST FLOW CONTINUE TUESDAY AND WEDNESDAY. JOHNSON && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE MINIMAL DURING THE NEXT 7 DAYS DUE TO SEASONAL TEMPS...ABOVE NORMAL RELATIVE HUMIDITIES AND WET FUELS. THE ONLY CONCERN WILL BE THE THREAT OF LIGHTNING INDUCED FIRES. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 63 86 63 90 65 / 50 40 30 5 20 BEAVER OK 63 87 62 92 66 / 40 30 20 5 20 BOISE CITY OK 62 86 61 90 64 / 30 40 30 10 30 BORGER TX 67 89 66 92 69 / 40 40 30 5 20 BOYS RANCH TX 64 88 64 93 66 / 40 40 30 5 20 CANYON TX 62 87 64 91 65 / 50 40 30 5 20 CLARENDON TX 65 88 65 90 65 / 50 30 30 5 20 DALHART TX 62 85 60 92 63 / 40 40 30 10 30 GUYMON OK 64 88 63 94 65 / 40 30 20 5 20 HEREFORD TX 61 86 63 91 64 / 50 30 30 5 20 LIPSCOMB TX 62 86 62 90 64 / 50 30 20 5 20 PAMPA TX 64 89 65 89 64 / 50 30 30 5 20 SHAMROCK TX 66 89 66 91 66 / 50 30 30 5 20 WELLINGTON TX 67 90 68 92 67 / 50 30 30 5 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT FRI JUL 17 2009 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 300 PM CDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A MINOR UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE REGION FROM THE NORTHWEST. SOME OF THE STORMS THAT FORM WILL LIKELY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES ON SATURDAY...THEN AGAIN ON SUNDAY NIGHT...MONDAY NIGHT...TUESDAY NIGHT...AND WEDNESDAY NIGHT. SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE ...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 245 PM CDT FRI JUL 17 2009 TXZ001-006-172030- DALLAM TX-HARTLEY TX- 245 PM CDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR NORTHERN HARTLEY AND WESTERN DALLAM COUNTIES. AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TEXLINE...MOVING SOUTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT FRI JUL 17 2009 OKZ001-002-TXZ001-002-172130- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 345 PM CDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR SHERMAN...EASTERN DALLAM...EXTREME SOUTHWESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES. AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF STRATFORD...MOVING SOUTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 433 PM CDT FRI JUL 17 2009 TXZ011-012-016-172200- OLDHAM TX-POTTER TX-DEAF SMITH TX- 433 PM CDT FRI JUL 17 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DEAF SMITH...POTTER AND OLDHAM COUNTIES. AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF VEGA...MOVING SOUTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The Amarillo radar (KAMA), 136 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
The Hereford Fire Department reported that power poles had been blown down at the intersection of County Road 27 and U.S. Highway 385.
The broadcast media reported that power lines were on U.S. Highway 385 at the intersection with County Road 25 while several power poles were leaning. The broadcast media also reported that a tin roof and wooden debris were scattered across both sides of U.S. Highway 385 and that large tree branches were strewn across the road.
The Hereford Fire Department reported that a few power poles had been blown down about one and a half to two miles north of Ford Road along U.S. Highway 385.
The Hereford Fire Department reported that two power poles had been blown down at the intersection of U.S. Highway 385 and County Road 21.
The Hereford Fire Department reported several trees were blown down near the intersection of Farm to Market Road 1058 and Farm to Market Road 1057. The Hereford Fire Department reported that the damage included several twelve inch diameter dead tree limbs which were blown into the road and multiple four inch diameter live tree branches blown down.
The public reported that a fence had been blown down.
The Wheeler Fire Department reported the hail at 12th Street and Canadian Street.
A trained spotter reported that the large hail had broken the windows of a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186836, 186837, 186839, 186842, 186846, 186838, 186844, 186845, 186841, 186847, 186831, 186832, 186833, 186835, 186834.